Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 356, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 22, 2008, 11:45 AM CDT for Lowndes County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2008, 11:45 AM CDT (16:45 UTC)
- Expired
- May 22, 2008, 12:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:50 AM CDT, 55 minutes earlier.
Area forecast discussion, May 22, 10:50 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1050 AM CDT THU MAY 22 2008 .DISCUSSION...NOT MUCH OF A CHANGE IN THE THINKING FOR TODAY. ALREADY SOME DECENT INSTABILITY DEVELOPING OVER THE REGION. STORMS HAVE BEEN ABLE TO DEVELOP ALONG OUR OLD BNDRY IN NRN MS. A FEW OF THESE STORMS HAVE BECOME QUIET POTENT AND A COUPLE WARNINGS HAVE BEEN ISSUED BY BHM AND MEG. LOOK FOR WHAT LITTLE CONVECTION IS DEVELOPING OVER OUR EXTREME NORTH TO PUSH NORTH OUT OF THE AREA AS THE RIBBON OF MUCH LOWER THETA E AIR MOVES IN. THIS WILL REALLY HURT CLOUDS AND CONVECTION OVER THE NRN 2/3RDS OF THE CWA TODAY AS THIS AIR MOVES NORTH. ON THE SRN HALF AND ESPECIALLY THE SW POSITIVE THETA E ADV WILL BEGIN IN ERNEST(+340K AIR MOVING IN). AT THE SAME TIME THE MID LEVEL LOW OVER SE TX WILL CONTINUE TO INFLUENCE THE AREA AND PUSH TO THE NE. THIS HAS ALREADY GOTTEN CONVECTION TO BREAK OUT OVER SWRN LA AND SERN TX. THIS IS STILL EXPECTED TO MOVE TO THE NE AND MOVE INTO A PRETTY UNSTABLE ATMOSPHERE. WITH THAT SCATTERED STRONG TO SEVERE STORMS STILL LOOK POSSIBLE EVEN THOUGH SPC DOES NOT HAVE OUR AREA OUTLOOKED. THE BEST AREA WILL STILL BE THE SW WHERE THE GREATEST INSTABILITY WILL BE(STEEP LAPSE RATES...FAT CAPE...AND BEST MOISTURE) LARGE HAIL COULD BE THE MAIN CONCERN WITH ANY OF THESE STORMS. THIS WAS COVERED WELL BY THE LAST SHIFT AND THE FORECAST LOOKS GOOD STILL SO NO CHANGES NEEDED YET. /CAB/ && .PREV DISCUSSION...CHALLENGING FORECAST FOR TODAY AS THE LATEST GUID IS NOT REALLY SHOWING MUCH IN THE PRECIP DEPARTMENT...ACTUALLY GUID POPS FOR TODAY ARE THE LOWEST IT HAS EVER BEEN FOR THIS PERIOD. IF FIND THIS HARD TO BELIEVE AS THE FORECAST AREA WILL SEE THE OLD FRONT LIFT N DURING THE DAY AND PRETTY SOLID 0-2KM THETA E ADV WILL PUSH N OUT OF THE N GULF. IN THE MID LEVELS THERE WILL BE A SOLID S/W LIFT NE OUT OF SE/COAST TX WHICH WILL PUSH A SMALL COLD CORE OUR WAY WITH SOME WEAK HGT FALLS. AT JET LEVEL...WE WILL BE A BIT ON THE LEFT FRONT QUAD WITH SOME DECENT POTENTIAL VORT MOVING OVER THE CWA BY AFTERNOON. THE MENTIONED ABV ELEMENTS ARE SOLID POSITIVE FACTORS FOR CONVECTION. THERE ARE NEG FACTORS WHICH CONSIST OF WEAK CAPPING AND THE POSSIBILITY THAT A COMPLEX OF STORMS WILL ORGANIZE NEAR THE MOUTH OF THE MS RIVER AND STEAL SOME OF THE LOW LEVEL MOISTURE ADV. LASTLY...THERE WILL BE A SMALL FEATURE THAT WILL IMPACT THE SFC DEWPTS. BASICALLY...THERE EXISTS A SMALL AREA...JUST S OF THE OLD FRONT...THAT HAS A MINIMUM IN 850MB THETA E WITH THE MORE MARINE MOISTURE JUST S OF THAT. AS THIS MINIMUM IN MOISTURE LIFTS N THIS MORNING INTO THE AFTERNOON...THERE WILL BE AN UNFAVORABLE AREA FOR ANY LOW CUMULUS TO DEVELOP. HOWEVER...AS THE 340K THETA E AIR LIFTS N OUT OF S LA IN THE AFTERNOON...THE 0-2KM THETA E ADV WILL DRAMATICALLY INCREASE...WHICH IS VERY SUPPORTIVE OF STORM FORMATION. SO...WEIGHING THE FACTORS...I WILL CONTINUE THE TREND OF INCREASING POPS TO 20-40% VARIETY WITH THE BEST CHANCES GENERALLY S OF A LAUREL TO JACKSON TO LAKE VILLAGE LINE. ACTUALLY...I WOULD NOT BE TOTALLY SURPRISED IF THE AFTERNOON CONVECTION ENDS UP MUCH MORE WIDESPREAD THAN WHAT I EVEN HAVE FORECAST...ESPECIALLY ACROSS SOUTH AND CENTRAL LA AND INTO MY SW FORECAST AREA. WELL SEE HOW IT WORKS OUT. AS FOR ANY SVR TSRA POTENTIAL. I ACTUALLY THINK THE POTENTIAL WILL BE QUITE GOOD. IM JUST TORN...AS DISCUSSED ABV...ON HOW MUCH CONVECTION WILL OCCUR. HOWEVER...WHAT DOES OCCUR WILL LIKELY GET SVR WITH HAIL THE MAIN RISK...THEN DMG WIND GUSTS. QUARTER SIZED HAIL...SOME POTENTIALLY LARGER...IS MY FOCUS. THE REASON FOR THIS IS THERE WILL EXIST COOLISH MID LEVEL TEMPS (-11C AT 500MB) AND (-36 TO -38C AT 300MB) COMBINE THOSE WITH 850MB TEMPS AROUND 17-18C AND RESULTING LAPSE RATES WILL BE RATHER STEEP. VERTICAL TOTALS WILL RANGE FROM 28-29C. AS THE ARE WARMS TO THE MID/UPPER 80S AND SFC DEWPTS REBOUND OR HOLD IN THE UPPER 60S...INSTABILITY WILL BE DECENT WITH MLCAPE VALUES 2000-2500 J/KG. THATS NOT OVERLY HIGH FOR MID MAY AND WITH UPPER 60 DEWPTS AROUND. HOWEVER...LIS WILL BE RUNNING -8 TO -10 WHICH INDICATES A FAT TYPE CAPE PROFILE AND STRONG ACCELERATION IN UPDRAFTS. WITH ALL OF THIS...ILL INCREASE THE WORDING IN THE HWO TO MENTION SOME SVR STORMS. AS FOR THE PROB HAZARDS...ILL BE QUITE A BIT HIGHER THAN WHAT WAS PREV THERE...BUT FALL JUST SHY OF SLIGHT RISK VALUES. THERE SHOULD BE CONVECTION ONGOING BY THE START OF THE TONIGHT PERIOD...WITH SOME STILL ON THE STRONG/SVR SIDE. LOSS OF HEATING WILL ALLOW ACTIVITY TO DIMINISH BY 02-04Z. FOR FRI...DEEP MOISTURE WILL BE IN PLACE...QUITE A BIT HIGHER THAN TODAY...WITH PW VALUES AROUND 1.8 TO 1.9 INCHES. THE MODELS CONTINUE TO SHOW MORE CONVECTION THIS DAY AND HAVE POPS RANGING FROM 20-50%. BEST CHANCES LOOK TO BE ACROSS THE S/SE AREAS AS THIS WILL BE WHERE THE HIGHEST MOISTURE WILL EXIST. IM NOT REAL EXCITED ABOUT THIS PERIOD AS THERE WILL BE MUCH LESS MID/UPPER LEVEL SUPPORT TO GET STORMS GOING. HOWEVER...AMOUNT OF MOISTURE AND LINGERING MESO-SCALE SFC BOUNDARIES WILL HELP TO PROMOTE ISO/SCT AFTERNOON CONVECTION. WITH THAT...WILL STICK WITH GUID POPS. LASTLY...HOW DO TEMPS LOOK? OVERALL...GUID IS PRETTY GOOD FOR THE NEXT 48 HRS. OVERNIGHT LOWS WILL BE QUITE WARM WITH EACH MORNING ONLY DROPPING TO AROUND 70. AS FOR HIGHS...LOOK FOR WARM READINGS WITH 87-90 THE COMMON RANGE. GUID VALUES WERE GENERALLY CLOSE TO THIS...BUT DID OFFER SOME LOWER 90S THIS AFTERNOON FOR A COUPLE LOCATIONS THAT HAVE STRUGGLED TO GET THIS WARM SO FAR. WITH THAT...OPTED TO LOWER A COUPLE SITES A DEGREE OR TWO. GUID HIGHS FOR FRI WERE A TAD WARMER...I FEEL THAT WITH EVEN HIGHER LOW LEVEL MOISTURE AND THE FACT THAT CLOUDS/CONVECTION WILL GET GOING AROUND MIDDAY/EARLY AFTERNOON...UPPER 80S WILL BE MORE IN LINE. I HAVE CUT A COUPLE DEGREES OFF NEARLY ALL LOCATIONS. /CME/ LONG TERM...SATURDAY THROUGH THURSDAY...SATURDAY WILL BE SIMILAR TO FRIDAY WITH PWATS UP IN THE 1.7 TO 1.9 INCH RANGE ACROSS THE AREA. EXPECT MAINLY DIURNAL CONVECTION ACROSS THE AREA WITH THE BEST COVERAGE OVER THE SOUTH WERE THE PWATS WILL BE THE HIGHEST. BY SATURDAY NIGHT INTO SUNDAY THE GFS BRINGS A BACK DOOR COLD FRONT INTO THE AREA AND THIS DOES DRY THE AIRMASS OUT A BIT OVER AREAS ALONG AND EAST OF I-55. ISOLATED STORMS WILL STILL BE POSSIBLE OVER THE WESTERN PORTIONS OF THE AREA SUNDAY AND MONDAY. THE UPPER RIDGE WILL BEGIN TO FLATTEN ON MONDAY...BUT THE SURFACE RIDGE WILL BEGIN TO STRENGTHEN OVER THE AREA TUESDAY AND ESPECIALLY ON WEDNESDAY. THE GFS/EURO INDICATE THAT PWATS WILL FALL BELOW AN INCH OVER MOST OF THE AREA ON TUESDAY AND WEDNESDAY. DIURNAL ISOLATED STORMS WILL STILL BE POSSIBLE OVER THE AREA TUESDAY...BUT EXPECT WEDNESDAY TO MAINLY BE A DRY DAY. THE GFS INDICATES THAT ANOTHER BACKDOOR COLD FRONT MAY TRY TO PUSH INTO THE AREA BY THURSDAY. STUCK PRETTY CLOSE TO GUIDANCE WITH TEMPS AND POPS THROUGH THE PERIOD AS THERE REALLY ISNT ANY TARGETS FOR IMPROVEMENT OVER GUIDANCE IN THE EXTENDED./15/ && .AVIATION...A GOOD BIT OF MID LEVEL CLOUDS (12-15 KFT) WILL EXIST THIS MORNING WITH SOME OF THAT DIMINISHING BY 16-18Z THEN BECOMING REPLACED BY DIURNAL CU AND CONVECTIVE DEBRIS LATER IN THE AFTERNOON. THERE IS A SHOT FOR MVFR CEILINGS AND VIS RESTRICTIONS ACROSS THE S AND E AND WILL COVER THAT THROUGH 13-14Z. THE FOCUS WILL THEN SHIFT TO ANY CONVECTION FOR 20-03Z. WILL LIKELY HANDLE THAT WITH VCTS. BEYOND 03Z...THERE MAY BE MORE 10-15 KFT CLOUDS DEVELOP. MY MAIN FOCUS WILL BE ON HAVING MVFR VIS CONDITIONS AFTER 09Z AS HIGH LOW LEVEL MOISTURE WILL SUPPORT SUCH A RESTRICTION. THERE COULD BE SOME LOW STRATUS...BUT GUID IS NOT SHOWING MUCH IN THE WAY OF WINDS TO HELP GENERATE SUCH CLOUDS. EVEN WITH THAT...THERE COULD EASILY BE SOME OUT THERE AROUND SUNRISE. /CME/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 90 70 89 73 / 24 20 29 6 MERIDIAN 90 68 88 69 / 23 20 32 6 VICKSBURG 90 71 90 72 / 31 22 25 7 HATTIESBURG 90 71 88 73 / 39 20 53 19 NATCHEZ 88 72 89 72 / 41 19 39 14 GREENVILLE 89 70 89 71 / 23 26 17 6 GREENWOOD 89 69 90 72 / 22 22 17 5 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CAB
Hazardous weather outlook, May 22, 4:43 AM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 443 AM CDT THU MAY 22 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 230945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 443 AM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON...SOME OF WHICH MAY BECOME STRONG AND SEVERE. AREAS SOUTH AND WEST OF A LAUREL TO JACKSON TO LAKE VILLAGE LINE LOOK TO HAVE THE GREATEST RISK OF SEEING ANY STRONG TO SEVERE STORMS. QUARTER SIZED HAIL...DAMAGING WINDS AND LIGHTING WILL BE THE MAIN RISKS. MOST ACTIVITY LOOKS TO OCCUR BETWEEN 2 AND 8 PM. AFTER 8 PM...ALL ACTIVITY IS EXPECTED TO DIMINISH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED THIS AFTERNOON. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CME
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:43 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 47 min |
| May 22, 3:57 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 33 min |
| May 22, 4:11 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Simpson, Smith | 34 min |
| May 22, 4:26 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Yazoo | 49 min |
| May 22, 4:33 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 18 min |
| May 22, 4:37 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Claiborne, Jefferson | 38 min |
| May 22, 6:32 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Yazoo | 118 min |
| May 22, 6:48 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 117 min |
| May 22, 3:36 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 39 min |
| May 22, 3:41 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse, West Carroll | 34 min |
| May 22, 5:13 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Madison, Richland, Tensas | 47 min |
| May 22, 5:38 PM CDT | Flash Flood Warning | JAN | Morehouse | 94 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.